[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.156.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1981

HeparinEfficacy and Safety After Arterial Operations

Author Affiliations

From the Peripheral Vascular Surgery Service, Department of Surgery, Walter Reed Army Medical Center, Washington, DC, and the Department of Surgery, Uniformed Services University of the Health Sciences, Bethesda, Md.

Arch Surg. 1981;116(8):1077-1081. doi:10.1001/archsurg.1981.01380200073015
Abstract

• Hemorrhage is the most serious side effect of heparin sodium use. Under several circumstances, one may need to administer heparin to patients who have had recent peripheral vascular operations. Avoiding an inordinate number of hemorrhagic complications is mandatory after such operations. Side effects appear to be minimized by administering heparin by continuous intravenous (IV) infusion. Nineteen patients with recent peripheral vascular operations were given heparin by continuous IV infusion. A known hemorrhagic complication developed in only one. The degree of hemorrhage was mild and did not necessitate cessation of treatment with heparin. None of the patients whose mean activated partial thromboplastin times were in the therapeutic range experienced thrombotic complications while receiving heparin.

(Arch Surg 1981;116:1077-1081)

×